[Skip to Content]
[Skip to Content Landing]
Article
February 1989

Hyperpigmentation of the Lower Extremities Associated With Porphyria Cutanea Tarda

Author Affiliations

Department of Dermatology and Dermatopathology Columbia University Medical Center 630 W 168 St New York, NY 10032

Arch Dermatol. 1989;125(2):297-299. doi:10.1001/archderm.1989.01670140149032
Abstract

To the Editor.—  Porphyria cutanea tarda (PCT) is often associated with melasmalike hyperpigmentation, as well as hyperpigmentation of the neck, upper chest, and hands.1-8 Rarely, diffuse melanosis mimicking Addison's disease occurs.3,5,9 We describe two patients with PCT and acquired hyperpigmentation of the lower extremities. To our knowledge, this association has not been previously described.

Report of Cases.—Case 1.—  A 47-year-old woman had skin fragility and bullae on her hands. Diagnosis of PCT was confirmed by a 24-hour urinary uroporphyrin level of 1840 μg and thin-layer chromatographic demonstration of fecal isocoproporphyrin. The patient received several phlebotomies, her skin symptoms abated, and two years later the 24-hour urinary uroporphyrin level had decreased to 202 μg.After a three-year hiatus, the patient returned because of hand blistering, sclerodermoid changes of the skin of her chest, and onset of lower extremity hyperpigmentation (Fig 1). Her 24-hour urinary uroporphyrin level was

First Page Preview View Large
First page PDF preview
First page PDF preview
×